The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Legal Review and Commentary
Medication error results in brain injury, heart failure
News: A patient with pre-existing Addison's disease was admitted for the treatment and care of a fractured humerus. When the admitting physician tried to order hydrocortisone for the patient, the pharmacist erroneously transcribed the order as hydrochlorothiazide. After three days of receiving the wrong medication, the error was discovered when the patient was found unconscious. The patient had suffered anoxic brain injury and shock, and he was institutionalized for the remaining three years of his life. The patient brought suit against the hospital, and the jury awarded him $75,000.
Background: The patient was an 87-year-old man who had suffered from Addison's disease for 40 years. His condition, characterized by chronic insufficient function of the pituitary gland, necessitated that he take two doses of hydrocortisone daily, a course of treatment that had regulated the disease for decades. One day, the man sustained a humeral head fracture, and he was admitted to the hospital. His admitting physician subsequently wrote orders for the patient's care and treatment in the hospital medical chart. The doctor's medication orders included an order for hydrocortisone 25 mg by mouth twice a day. Hydrocortisone is a corticosteroid often used to replace a natural hormone produced by the adrenal glands when the body does not make enough of it.
Unfortunately, the pharmacist transcribed the physician's order for hydrocortisone as hydro-chlorothiazide, a diuretic often used to treat high blood pressure and reduce the swelling and water retention caused by various medical conditions, such as heart, liver, or kidney disease. The incorrect medication was accordingly dispensed, and the plaintiff received 25 mg of the diuretic twice per day for three consecutive days. Three nights later, the effects of receiving the incorrect medication became apparent. The patient was found unconscious. He was hypotensive and went into heart failure with a blood pressure of 84/46. It was only then that the medication error was discovered.
The man was transferred to intensive care in a weakened condition requiring additional medical management, including placement of a Swan-Ganz catheter and continued cardiac monitoring. The plaintiff remained in the hospital for 10 days, at which time he was finally stabilized. The deprivation of oxygen to the man's brain caused anoxic brain injury, however, which resulted in diminished neurological function for the remainder of his life. He was discharged to a nursing home, where he died three years later with cardiac-related illnesses.
The plaintiff brought suit against the hospital for negligently dispensing medication and for failing to properly monitor the patient. By admitting negligence for dispensing the wrong medication, the hospital moved the focus of the lawsuit to the proximate cause of the patient's injuries and damages. The plaintiff claimed that abruptly stopping the hydrocortisone on which the man had been dependent increased the risk of severe hypotension and cardiovascular collapse. The plaintiff further maintained that the administration of hydrochlorothiazide for three days depleted the patient of appropriate fluid, which made him particularly susceptible to hypotensive crisis. The combination of these events caused the patient's physical systems to suffer from shock, resulting in subsequent hypotensive cardiovascular collapse, decreased oxygenation to the brain, and neurological sequelae.
The hospital countered that the injuries were the proximate result of the patient's age and the fractured humerus he had sustained. The jury sided with the plaintiff, but it awarded only $75,000 in damages against the hospital.
What this means to you: Medication error is a cause for concern for all health care facilities, and every risk manager should implement policies governing situations in which a provider's handwriting — such as for an order of medication — cannot be read, suggests Patricia S. Calhoun, JD, RN, Buchanan Ingersoll in Tampa. This case is a typical example of a pharmacist not being able to read the doctor's handwriting and yet guessing at the medication to be prescribed. While prescribing a diuretic for an elderly patient is certainly not uncommon, the pharmacist should have followed up with the physician.
Calhoun notes that many facilities are entering the modern age of technology by requiring medication orders to be entered electronically. Some physicians are able to remotely access their electronic patient medical records from the hospital where they have privileges, thereby allowing the hospital pharmacist to double-check a prescription against these records. "Electronic sharing of information between the physician and the hospital could have prevented this incident, or at the very least raised a red flag," notes Calhoun. "Of course, universal electronic medical records, shared among providers and pharmacies regardless of affiliation, is still a distant dream, due primarily to legitimate privacy and proprietary concerns."
Medication error also was the recent focus of The Joint Commission, which recently adopted Medication Management standard 4.10. That standard says that medication error should be a concern of every clinician, specifically including pharmacists. The standard outlines two keys to safe medicine management: knowing the medications that the patient is currently taking, and conducting a retrospective review of medications that have been ordered by the physician. Because the patient in this case had taken hydrocortisone for decades, Calhoun notes that there should have been no difficulty in learning what medications the man was currently taking, unless he was confused when he presented. Even then, it is likely that someone accompanied the man, given that he was 87 years old and had a broken arm.
Another risk management concern is the level of monitoring provided by the hospital nursing staff after administering the medication to the patient in this case. Calhoun stresses that with elderly patients, nurses must evaluate changes in mental state as well as vital signs. Hospitalization often leads to temporary changes in mentation for elderly patients, likely as a result of the patient being out of his or her traditional element. But when these changes are accompanied by changes in vital signs, nurses must take them seriously and communicate such changes to the physician. In this case, for example, Calhoun recognizes that 84/46 is hypotensive, but not to the point that one would expect the patient to faint. If the man's blood pressure had been gradually lowering, however, and been accompanied by mentation changes, the nurses should have notified the physician, which might have avoided any injury in this case, she says.